Discussions By Condition: Medical Stories

How could this happen?

Posted In: Medical Stories 0 Replies
  • Posted By: Grispie
  • April 17, 2009
  • 08:12 PM

Last week I was scheduled to have a simple septoplasty surgery, with terbinate reduction, on an outpatient basis. It was supposed to be a 90 minute surgery, a few hours in recovery, and then home. Instead, I woke up later that night in the ICU, attached to a ventilator and many other machines. It was explained to me that immediately following the surgery, I aspirated blood into my lungs. I guess the blood had been in the back of my throat during the surgery? I was immediately placed back under anesthesia and intubated.

I was on the ventilator for three days and then weaned off. The condition was referred to as aspiration pneumonitis. I received lung treatments, which affected my blood sugar, requiring me to take insulin. I also experienced problems with my blood pressure, requiring medication which drained my potassium and left me with severe muscle cramps.

I am home today and wondering how this could happen? Has anyone ever heard of anything like it? I am looking for information about the best path to recovery, etc. and cannot find anything! The doc said it will take weeks for my lungs to heal completely. I wonder if I will continue to battle the blood sugar and blood pressure problems.

Please let me know if you have ever heard of something like this happening. I would like to heal the best way and also to know how this could have happened to me.


Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?